West Virginia, 2020Damaging Winds in West Virginia, August 25, 2020
August 25, 2020 · NWS LWX · 9 events in 4 counties and zones
An outflow boundary from a decaying convective system triggered an isolated severe thunderstorm over northern Virginia around midday. A cold front then triggered an organized line of thunderstorms which produced scattered to numerous damaging wind gusts over eastern West Virginia, western Maryland, and northern into central Virginia as well as the DC metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from a decaying convective system triggered an isolated severe thunderstorm over northern Virginia around midday. A cold front then triggered an organized line of thunderstorms which produced scattered to numerous damaging wind gusts over eastern West Virginia, western Maryland, and northern into central Virginia as well as the DC metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 1:22 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 25, 1:22 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
222 PM EDT Tue Aug 25 2020
.SYNOPSIS...
High pressure will remain over the Atlantic this morning. A
cold front will approach the area this afternoon and it will
stall out overhead Wednesday before retreating northeast and
dissipating Thursday. The remnants from Laura may pass through
our area Saturday. Refer to the National Hurricane Center for
the latest information regarding the track of Laura.
&&
.NEAR TERM /THROUGH TONIGHT/...
A northwest flow aloft is expected between a subtropical ridge
to the south and an upper-level trough building into New
England.
A cold front associated with the upper-level trough will
approach this afternoon before moving into the region tonight.
A westerly flow around the subtropical high has ushered in hot
and humid conditions. The heat and humidity has led to an
unstable atmosphere. Latest guidance shows around 1500-2500
J/KG of MLCAPE developing overhead.
Shortwave energy moving through Pennsylvania along with a
surface trough out ahead of the cold front will pass through
the area late this afternoon into this evening (generally
between 4 PM and 9 PM from northwest to southeast). A
downsloping westerly flow ahead of this system does diminish
confidence some regarding convection. However, there is a bit
of a theta-e ridge at the low-levels ahead of the cold front
that will be advecting into the area ahead of the surface
trough. Also, weak convergence with the surface trough and
boundaries from convection upstream should be enough to cause
scattered to numerous showers and thunderstorms during this
time. Latest hires guidance has trended for this to occur as
well, and that makes sense given the increasing activity
upstream over Pennsylvania.
There is also a chance for a bowing segment with more
widespread wind damage during this time. This is because DCAPE
will be quite high (1000-1500 J/KG), low-level lapse rates will
be steep, and there will be a stronger flow aloft. The best
chance for this to occur may be where CAPE is highest and there
is less of an influence from the downsloping flow (over the
Washington/Baltimore Metro areas into southern MD and the
Virginia Piedmont).
The flood threat appears to be low due to faster storm motion.
However, should a bowing segment develop, there may be a
localized flash flood threat from training convection on either
side of the line.
Convection should diminish behind this system later this evening
and overnight. Dry air advection should keep any fog limited in
coverage.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The boundary will likely stall out near and to the southwest of
the Potomac River Wednesday. Less humid conditions are expected
north and east of the boundary, but it will still turn out warm
with sunshine for all areas. A few showers and thunderstorms may
pop up near the boundary during the afternoon and evening.
Again, with a northwest flow aloft and steep low-level lapse
rates, damaging wind gusts are possible in any storms that
develop. The best chance for stronger storms will be across
western MD and the Potomac Highlands.
The boundary will retreat to the northeast as a warm front
Wednesday night. A shower or thunderstorm cannot be ruled out,
but any coverage should be limited.
Bermuda high pressure will strengthen for later Thursday and
Thursday night. A westerly flow around the high will bring more
hot and humid conditions. There will be shortwave energy
passing through in the zonal flow aloft, which will bring the
chance for afternoon/evening thunderstorms. Coverage should be
isolated to scattered, but locally strong to perhaps severe
storms are possible given the higher amounts of instability that
are expected. Convection should dissipate later Thursday night,
but it will remain warm and humid.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Drier conditions look to continue into Friday afternoon as we have
some wedging on the east side of Allegany Mountains. A westerly flow
aloft should help limit convective initiation east of the Allegany
front. The best areas for showers/thunderstorm development will be
focused over western Maryland and along the western portions of the
Allegany front. Temperatures should run in the mid to upper 80s to
lower 90s with relatively humid conditions.
The late Friday through early Sunday morning is the most concerning
period in the long term forecast. The remnants of Hurricane Laura
will approach and move through our region sometime late Friday
through Saturday. The main question is the exact track of the
system. NHC has Laura still as a tropical Depression over our region
with the system restrengthening into a Post Tropical storm off the
Delmarva Atlantic coast. Depending on the track of the system our
region has the potential to receive heavy rainfall, strong winds and
a tornado threat. The tornado threat would be focused south and
southeast of the TC but all these threats will depend on the path of
the Laura. For the most recent updates, please check the National
Hurricane Center. nhc.noaa.gov.
Laura will exit our region Sunday morning and drier and cooler
conditions are expected through the early parts of next week as a
Canadian High Pressure builds in from the NW. Highs in the upper 70s
to 80s are very possible Sunday and Monday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered to numerous thunderstorms are expected, most likely
between 20z and 00z from northwest to southeast. Damaging winds
are possible, and wind damage may be more widespread than a
typical summer day since the storms may develop into a line. The
best chance for a line to occur will be over KDCA, KBWI, KMTN,
and KIAD.
VFR conditions are expected most of the time tonight through
Thursday night. Isolated to scattered storms are possible,
especially around KMRB and KCHO Wednesday, then everywhere
Thursday. Storms may produce gusty winds.
VFR conditions expected Friday but subVFR conditions likely late
Friday through early Sunday as the remnants of Laura move through
the region.
&&
.MARINE...
Scattered to numerous thunderstorms are expected, most likely
between 21z and 01z from northwest to southeast. Damaging winds
are possible, and wind damage may be more widespread than a
typical summer day since the storms may develop into a line.
Have a plan to be able to seek shelter immediately if Special
Marine Warnings are issued.
A Small Craft Advisory remains in effect for all of the waters
into this evening, and for the Bay/lower Tidal Potomac River
overnight.
A cold front will stall to the southwest for Wednesday, so dry
conditions are most likely. The boundary will retreat northeast
as a warm front Wednesday night and winds may be around SCA
criteria Thursday. Isolated to scattered thunderstorms are
possible later Thursday and Thursday night, some may produce
gusty winds.
Small Craft Advisories may be needed late Friday through
Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ531>534-
537-539>541-543.
Small Craft Advisory until midnight EDT tonight for ANZ530-535-
536-538-542.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...JMG
AVIATION...BJL/JMG
MARINE...BJL/JMGHazardous weather outlook, Aug 25, 2:39 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
339 PM EDT Tue Aug 25 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
339 PM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 11 PM EDT for the
entire outlook area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. Refer to the National Hurricane Center for the latest
information regarding the track of Laura.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
339 PM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 11 PM EDT for the
entire outlook area.
There is an isolated threat for flash flooding, especially across
western Maryland and eastern West Virginia.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Locally damaging wind gusts are possible in scattered
thunderstorms Wednesday afternoon and evening.
Damaging wind gusts from organized severe thunderstorms are
possible on Saturday as the remnants of Laura move across the
region. Refer to the National Hurricane Center for the latest
information regarding the track of Laura.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon
In the hours before
Local storm report, Aug 25, 10:54 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM TSTM WND DMG 1 E GAYLORD 39.19N 77.92W
08/25/2020 CLARKE VA 911 CALL CENTER
TREE REPORTED DOWN ON THE 4000 BLOCK OF SHEPHERDS MILL
ROAD.
&&
EVENT NUMBER LWX2002201
JMGLocal storm report, Aug 25, 10:57 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1157 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG 1 WSW BRIGGS 39.10N 78.03W
08/25/2020 CLARKE VA 911 CALL CENTER
TREE REPORTED DOWN ON THE 9400 BLOCK OF LORD FAIRFAX
HIGHWAY.
&&
EVENT NUMBER LWX2002202
JMGLocal storm report, Aug 25, 11:00 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG 4 W BLUEMONT 39.10N 77.91W
08/25/2020 CLARKE VA 911 CALL CENTER
TREE REPORTED DOWN ON RIVER ROAD NEAR SAW MILL HILL
ROAD.
&&
EVENT NUMBER LWX2002203
JMGLocal storm report, Aug 25, 1:20 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM TSTM WND DMG 3 NW PARIS 39.03N 77.98W
08/25/2020 CLARKE VA 911 CALL CENTER
POWERLINES DOWN NEAR THE INTERSECTION OF ROUTE 50 AND
MOUNT CARMEL ROAD
&&
EVENT NUMBER LWX2002204
ADMThunderstorm Wind, Morgan
- When
- August 25, 3:56 PM EST
- Where
- Morgan County, 0.59 mi SE of Great Cacapon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.615, -78.271
A tree was blown down on WV-9 Cacapon Road near the intersection with WV-9/12 Power House Road.
Thunderstorm Wind, Morgan
- When
- August 25, 3:59 PM EST
- Where
- Morgan County, 0.74 mi SSW of Sleepy Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.660, -78.084
A tree was blown down in the 1500 block of WV-1 River Road.
Thunderstorm Wind, Morgan
- When
- August 25, 3:59 PM EST
- Where
- Morgan County, 2.92 mi SSE of Doe Gully
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.564, -78.351
A tree was blown down in the 2000 block of WV-9/17 Youngblood Road.
Thunderstorm Wind, Mineral
- When
- August 25, 4:19 PM EST
- Where
- Mineral County, 1.77 mi E of Limestone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.425, -78.937
A tree was blown down in the 13000 block of WV-46 Fort Ashby Road.
Thunderstorm Wind, Mineral
- When
- August 25, 4:29 PM EST
- Where
- Mineral County, 1.28 mi N of Reeses Mill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.449, -78.852
A tree blew down bringing down power lines and a pole in the 7000 block of Sonnybrook Lane.
Thunderstorm Wind, Grant
- When
- August 25, 4:35 PM EST
- Where
- Grant County, 0.85 mi NE of Dobbin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.240, -79.410
A tree was blown down on WV-90 Henry Dobbin Highway near East Portal Road.
Thunderstorm Wind, Hampshire
- When
- August 25, 4:36 PM EST
- Where
- Hampshire County, 0.66 mi SSW of Romney
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.342, -78.757
There were multiple reports of trees and wires blown down in and near Romney.
Thunderstorm Wind, Hampshire
- When
- August 25, 4:43 PM EST
- Where
- Hampshire County, 1.17 mi WNW of Shanks
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.328, -78.699
Trees and wires were blown down and a pole was snapped along US-50 Northwestern Pike near Trojan Way and Calvert Drive.
Thunderstorm Wind, Hampshire
- When
- August 25, 4:55 PM EST
- Where
- Hampshire County, 1.76 mi S of Delray
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.195, -78.604
There were multiple reports of trees and wires blown down across southeastern Hampshire County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905408, 905410, 905411, 905413, 905424, 905420, 905417, 905418, 905427.